Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 183, NWS Amarillo, TX

June 30, 2017Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 30, 2017, 8:28 PM CDT for Hartley County, Oldham County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 8:28 PM CDT (01:28 UTC)
Expired
Jun 30, 2017, 8:43 PM CDT
In force
15 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

178 
WUUS54 KAMA 010128
SVRAMA
TXC205-359-010230-
/O.NEW.KAMA.SV.W.0183.170701T0128Z-170701T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
828 PM CDT FRI JUN 30 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Oldham County in the Panhandle of Texas...
  Southwestern Hartley County in the Panhandle of Texas...

* Until 930 PM CDT

* At 828 PM CDT, a severe thunderstorm was located 11 miles northeast
  of Romero, or 21 miles southwest of Dalhart, moving southeast at 25
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Oldham and southwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 10292 3594 10276 3559 10223 3536 10257
TIME...MOT...LOC 0128Z 319DEG 23KT 3585 10278 

HAIL...1.25IN
WIND...70MPH
 
$$

Schneider
1 follow-up statement
119 
WWUS54 KAMA 010143
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
843 PM CDT FRI JUN 30 2017

TXC205-359-010153-
/O.CAN.KAMA.SV.W.0183.000000T0000Z-170701T0230Z/
Oldham TX-Hartley TX-
843 PM CDT FRI JUN 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3583 10292 3594 10276 3559 10223 3536 10257
TIME...MOT...LOC 0139Z 319DEG 23KT 3578 10270 

$$

Schneider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 5:52 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 30, 5:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
552 PM CDT Fri Jun 30 2017

.AVIATION...
00Z TAF Cycle

VFR conditions are expected at all three TAF sites through 05Z to
08Z Saturday except in and near showers and thunderstorms where
MVFR visibilities and ceilings are possible along with strong and
erratic winds from thunderstorms. After 05Z to 08Z Saturday, MVFR
to possibly IFR conditions are expected as low cloudiness
increases at the Dalhart and Amarillo TAF sites. The Guymon TAF
site should see VFR conditions through 00Z Sunday. The Dalhart and
Amarillo TAF sites should see VFR conditions return after 19Z to
21Z Saturday. Northeast to east winds 10 to 20 knots with some
gusts near 25 knots will diminish to around 5 to 15 knots at all
three TAF sites after 08Z to 10Z Saturday and will become east to
southeast after 19Z to 21Z Saturday.

Schneider

&&

.PREV DISCUSSION... /Issued 426 PM CDT Fri Jun 30 2017/

DISCUSSION...
Not many changes have been made to the forecast, other than to
attempt to refine timing of thunderstorm chances through Sunday.

For tonight, moist easterly upslope flow in a moderately unstable
atmosphere will promote the potential for thunderstorm
development, mainly across western and southern sections this
evening, closer to the frontal boundary where instability will be
higher.

Saturday should be mostly dry, with a slight chance of showers and
thunderstorms across southern sections.  Thunderstorm chances
increase Saturday evening and Saturday night, as a shortwave trof
assists in thunderstorm development in northeast New Mexico, with
a good opportunity for thunderstorms to spread east and southeast
across the Texas and Oklahoma Panhandles.  Severe thunderstorms
with hail around one inch in diameter and gusts to around 60 MPH
could occur.  Brief heavy rains will also be possible.

Thunderstorms will be possible Sunday afternoon and Sunday evening
across all sections, with eastern sections being favored, owing to
expected orientation of instability.

Mainly nocturnal thunderstorms expected Monday night through
Wednesday night, primarily across eastern sections, which should
be the most removed from strengthening mid-level ridge.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, Jun 30, 3:49 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
349 PM CDT Fri Jun 30 2017

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
349 PM CDT Fri Jun 30 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms will be possible across most sections of the
Panhandles. Some storms may become strong to severe this evening with
winds up to 60 MPH and hail around one inch in diameter being the
main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible for different portions of the
Panhandles Saturday through Wednesday night, with the best
opportunity for rain Saturday night. Some of the storms that
develop Saturday night may become strong to possibly severe with
winds up to 60 MPH and hail around one inch in diameter being the
main hazards. Locally heavy rain may also occur Saturday night.
The threat for organized severe weather will be low Sunday through
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers and spotter groups across the Oklahoma and
northeast Texas Panhandles should remain alert for possible
activation this evening and again Saturday evening.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:25 PM CDTSevere Thunderstorm WarningAMADallam, Hartley65 min
Jun 30, 8:31 PM CDTSpecial Weather StatementAMAHartley59 min
Jun 30, 8:45 PM CDTSpecial Weather StatementAMAHartley60 min
Jun 30, 9:27 PM CDTSpecial Weather StatementAMADonley63 min
Jun 30, 10:12 PM CDTSevere Thunderstorm WarningAMADonley32 min
Jun 30, 10:22 PM CDTSpecial Weather StatementAMAArmstrong68 min
Jun 30, 10:27 PM CDTAreal Flood AdvisoryAMADonley3 hr
Jun 30, 10:45 PM CDTSpecial Weather StatementAMADonley60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.